Fatal Heroin Overdoses Prompt Warning From Police

March 21, 2011 Updated Mar 21, 2011 at 5:30 PM EDT

By Kyla Igoe

...
March 21, 2011 Updated Mar 21, 2011 at 5:30 PM EDT

Buffalo, NY (WKBW) - A particularly dangerous form of heroin appears to be making its way through Western New York and has prompted local law enforcerment agencies to send an urgent warning. Buffalo Police suspect distributed heroin is being laced or mixed with an unknown and dangerous substance and may be linked to 2 fatal overdoses. Police also think a third overdose death could also be related.

"We don't know what could be mixed with the drugs or what it's being cut with," said Buffalo Police Commissioner Daniel Derenda. "Everything is still under investigation but it's highly unusual to have 2 deaths, and again a third could be contributed to heroin in a short period of time."

In January, 42 people were treated for opiate-based overdoses at just one local hospital. Now more than ever police and other agencies are sending a strong message to addicts and distributors.

"There's no quality control," said Dale Kasprzyk, of the Drug Enforcement Administration. "That heroin could be mixed with any one of a number of substances all of which could potentially kill you."

Law enforcement is encouraging anyone with addiction to seek help through a doctor or a clinic.